Allergy and contrast media

Authors


  • Five cases of severe anaphylactoid reactions.

The allergic origin of severe reactions following the injection of iodinated contrast media (ICM) is disputed. However, three publications argue that immediate hypersensitivity is probably due to IgE mediation (1–3). The description of clinical signs and measurement of mediators (histamine, tryptase) play an important role since cutaneous tests and specific IgEs are not validated for ICMs.

We report five clinical cases of severe reactions (including one death) occurring after an intra-arterial injection of the same ionic ICM in three patients and two nonionic ICMs in two other patients (Table 1). The clinical symptoms corresponded in each case to the grade III (4) minimum. All the patients had been in contact with the culprit ICM at least once (prior exposure). Treatment with intravenous epinephrine was successful in four cases. One patient died from cardiovascular collapse followed by multiorgan failure 16 h after the injection.

Table 1. Thumbnail image of

Measurement of mediators (histamine and tryptase) was done. After the patients gave informed consent, prick tests and intradermal tests (IDT) were carried out 6 weeks after the incident to identify the culprit ICM. A prick test with pure ICM on the forearm, is positive if 15 min later a wheal appears which is equal to at least half the positive control (using an extract of codeine phosphate at 9%) and larger than the negative control (saline solution). An IDT is done on the patient's back by injecting 0.15 ml of ICM at a concentration ranging from 10−3 to 10−1, raising a bleb of about 3 mm. The IDT is positive if 15 min after the injection, there is a wheal at least double the size of the injection bleb, and which shows signs of erythema surrounded by flare. The IDT is compared to a positive control (codeine phosphate: 50 µg/ml) and a negative control (saline solution).

In our subjects, the rate of the mediators had increased. The prick tests to ICMs were 50% negative, whereas the IDTs were positive every time (Table 1).

The severity of and time lapse in the onset of clinical signs, prior exposure, increase in tryptase level which seemed to be correlated to the severity of the reaction (3), positivity of IDTs, and reintroduction of a nonreactive ICM in cutaneous tests without incident all support the hypothesis of IgE mediation. Thus, cutaneous tests appear to be of prime importance in identifying the culprit ICM. ICMs are viscous and spread with difficulty into the epidermis. This may explain the negativity of prick tests. On the other hand, IDTs seem to be more appropriate for a reaction that provokes every time a wheal at least double the injection wheal.

However, this test is positive according to the degree of sensitivity of each patient: the more the patient is sensitized, the weaker the reactive concentration is. The test starts at 10−3 and goes to 10−1, a concentration that does not produce histamine release, even with hyperosmolar ICMs, as proved by negative IDTs at 10−1 for ioxitalamate (Telebrix®) in nonallergic patients who presented an incident of mild severity to this ICM (1).

Therefore, we suggest that patients who have had an anaphylactoid reaction to an ICM injection should have their tryptase level measured (considered as the marker of mast-cell activation) (5) and should undergo intradermal tests so as to identify and eliminate the culprit ICM in order to avoid any subsequent allergic accidents. Searching for cross-sensitization seems to be necessary. In two cases, this has enabled us to determine to which ICMs the patients were not sensitized and to inject them with these safely.

Ancillary